Kansas, 2008

Heavy Rain in Kansas, August 8, 2008

August 8, 2008 · NWS DDC · 13 events in 3 counties and zones

A weak upper level disturbance interacted with high theta-e air and and weak frontal boundary to produce thunderstorms. These storms generated copious amounts of rainfall in the southwest part of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak upper level disturbance interacted with high theta-e air and and weak frontal boundary to produce thunderstorms. These storms generated copious amounts of rainfall in the southwest part of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 5:50 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 5:50 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
650 AM CDT FRI AUG 8 2008

.UPDATE...

.AVIATION...

A MOIST BOUNDARY LAYER AND UPSLOPE FLOW HAD RESULTED IN IFR CIGS
AND AREAS OF FOG AT DDC AND GCK THIS MORNING. CIGS HAVE BEEN
VARYING BY MORE THAN ONE CATAGORY THE PAST HOUR SO HAVE THEREFORE
BASED 12Z TAFS ON LOWEST CONDITION OBSERVED JUST PRIOR TO ISSUANCE
FOLLOWED BY A GRADUAL IMPROVEMENT TO MVFR CONDITIONS BY 15Z. AFTER
THIS SOUNDINGS SHOWING CLOUDY CONDITIONS LINGER THROUGH THE
REMAINDER OF THE DAY BUT CIGS EXPECTED TO BE IN THE VRF CATEGORY.
MAY ALSO SEE A BRIEF PERIOD OF RAIN BETWEEN 15Z AND 18Z.
&&

.PREV DISCUSSION... /ISSUED 306 AM CDT FRI AUG 8 2008/

DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CONTINUED CHANCE FOR
PRECIPITATION.

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES UPPER LEVEL RIDGING
STILL IN CONTROL ACROSS MUCH OF THE WESTERN CONUS WITH VERY LITTLE
MOVEMENT OVER THE PAST 24 HOURS. A +90KT JET IS EXITING OUT OF AN
UPPER LEVEL TROUGH OF LOW PRESSURE IN THE EASTERN GREAT LAKES REGION
AND STREAMING NORTHEAST JUST OFF THE NEW ENGLAND COAST. OTHERWISE, A
FAIRLY WEAK UPPER LEVEL FLOW IS NOTED ACROSS WESTERN KANSAS. A POOL
OF LOW LEVEL MOISTURE IS STILL EXTENDING FROM THE GULF OF MEXICO
NORTHWEST INTO NORTH TEXAS AND MUCH OF OKLAHOMA WITH DEWPOINTS AT
H85 NEAR 15C. A WEAK BUT PERSISTENT FRONTAL BOUNDARY IS STRETCHING
FROM THE TEXAS PANHANDLE EAST THROUGH CENTRAL OKLAHOMA.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER
LEVEL RIDGE OF HIGH PRESSURE IN THE INTERMOUNTAIN REGION INCHING
GRADUALLY EASTWARD DURING THE PERIOD. MEANWHILE, AN UPPER LEVEL
TROUGH OF LOW PRESSURE JUST OFF THE PACIFIC NORTHWEST COAST, WILL
BEGIN PUSHING ASHORE BY LATE SATURDAY. UPPER LEVEL S/WAVE
DISTURBANCES WILL CONTINUE TO CYCLE DOWN THE RIDGE THROUGH A
NORTHWESTERLY FLOW. AT THE SURFACE, A LEE SIDE TROUGH OF LOW
PRESSURE WILL DEVELOP IN EASTERN COLORADO BY THIS AFTERNOON WHICH
WILL TAKE AN EASTERLY UPSLOPE FLOW ACROSS SOUTHWEST KANSAS THIS
MORNING AND GRADUALLY BRING IT MORE SOUTHEASTERLY AS THE DAY MOVES
ALONG. THIS WILL CONTINUE TO SUPPLY A FAIR AMOUNT OF LOW LEVEL
MOISTURE INTO THE AREA WITH H85 DEWPOINTS WELL UP INTO THE MID
TEENS(C). THIS SETUP WILL AGAIN BRING A CHANCE FOR PRECIP TODAY
ACROSS SOUTHWEST KANSAS. ALTHOUGH, THE BETTER CHANCE FOR SHOWERS AND
POSSIBLE THUNDERSTORMS WILL BE MORE IN THE WESTERN HALF OF THE CWA
AS THE FRONTAL BOUNDARY TO OUR SOUTH SLIDES FURTHER SOUTHEAST AND
THE LEE SIDE TROUGH DEVELOPS TO THE WEST. CURRENT POPS SEEM TO
HAVE A HANDLE ON THIS SO DONT PLAN MAKE ANY SIGNIFICANT CHANGES
FOR TODAY. CHANCE FOR PRECIP WILL REMAIN SATURDAY AS A SURFACE LOW
DEVELOPS ALONG THE SOUTHERN PORTION OF THE KANSAS AND COLORADO
BORDER. THE GFS, NAM, AND UKMET ALL SUGGEST ANOTHER IN A SERIES OF
UPPER LEVEL S/WAVE TROUGHS PASSING THROUGH THE NORTHWESTERLY FLOW
ALOFT SATURDAY WHICH MAY AGAIN SPARK A FEW SHOWERS AND
THUNDERSTORMS, ESPECIALLY IN THE LATE AFTERNOON AND OVERNIGHT
HOURS. MAY BUMP UP POPS A BIT NORTHEAST WITH LATEST MODEL RUNS
INDICATING HIGHER QPF.

AS FOR TEMPERATURES, EXPECT HIGHS TO REMAIN BELOW NORMAL TODAY,
ESPECIALLY WITH INCREASED CLOUDINESS. TEMPERATURES AT H85 WILL
CHANGE LITTLE FROM YESTERDAY WITH 18C TO 22C VALUES ACROSS MUCH OF
THE CWA. WE MAY SEE A FEW MORE BREAKS IN THE CLOUDS NORTHEAST WHICH
COULD ALLOW HIGHS TO CLIMB UP INTO THE UPPER 80S(F). OTHERWISE,
EXPECT LITTLE CHANGE FROM YESTERDAY. A SLIGHT WARM UP IS EXPECTED
SATURDAY AS SOUTHERLY WINDS TAKE HOLD ACROSS THE CWA FROM A
STRENGTHENING LEE SIDE TROUGH. TEMPERATURES AT H85 WILL RANGE
FROM THE LOW 20S(C) EAST TO THE UPPER 20S(C) ALONG THE COLORADO
BORDER. MAY TWEAK TEMPERATURES JUST A BIT BOTH DAYS.

DAYS 3-7...

00Z MODEL RUNS ALONG WITH THE CANADIAN AND GFS ENSEMBLES ALL
CONTINUE TO AGREE WITH AN UPPER TROF MOVING MOVE OUT OF THE ERN
PACIFIC AND CROSS THE NORTHERN CONUS EARLY NEXT WEEK. AS THIS SYSTEM
APPROACHES THE NORTHERN ROCKIES EXPECT OUR FLOW TO BEGIN TO BACK
MORE TO THE  WEST AND AS OUR MID LVL BAROCLINIC ZONE STARTS TO GET
SHIFTED E/NE OF THE AREA. THIS SHOULD REDUCE OUR CHANCES OF PCPN
EARLY NEXT WEEK AND POSSIBLY BEGIN TO BRING BACK MORE SEASONAL
TEMPERATURES TO WESTERN KANSAS. BOTH THE GFS AND CANADIAN
PROBABILITY CHARTS ALSO SEEM TO AGREE WITH THIS TREND TAKING HIGH
PROBS OVER THE WEEKEND AND LOWERING THEM SIGNIFICANTLY MONDAY AND
TUESDAY. AS A RESULT WILL BE LEAVING THE LOW/NIL POPS IN FOR MONDAY
AND EARLY TUESDAY. AS FOR TEMPERATURES WILL BE TRENDING TOWARDS A
SLOW WARMING TREND FROM WEST TO EAST EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  85  65  86  66 /  30  30  40  40
GCK  83  64  85  66 /  40  30  40  40
EHA  83  65  90  64 /  70  50  30  30
LBL  83  65  89  66 /  60  30  30  30
HYS  85  64  83  65 /  10  40  40  40
P28  87  68  86  70 /  20  30  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/18/18
Hazardous weather outlook, Aug 8, 2:56 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
356 AM CDT FRI AUG 8 2008

KSZ030-031-043>046-061>066-074>081-084>090-091000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
356 AM CDT FRI AUG 8 2008 /256 AM MDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE
AGAIN TODAY...MAINLY WEST OF A LINE FROM NESS CITY TO COLDWATER.
ANY DEVELOPING STORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER
THE POTENTIAL EXISTS FOR BRIEF HEAVY RAINS WHICH MAY LEAD TO
LOCALIZED PONDING OF WATER ON ROADS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A CHANCE FOR THUNDERSTORMS WILL EXIST EACH DAY THROUGH EARLY NEXT
WEEK. HOWEVER, WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

32

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heavy rain. Local standard time, as filed.

Heavy Rain, Seward

When
August 8, 7:55 AM CST
Where
Seward County, 10.76 mi NW of Kismet
Reported by
Public
Coordinates
37.300, -100.850

Five inch capacity rain gauges overflowed. But no flooding was observed.

Heavy Rain, Seward

When
August 8, 7:58 AM CST
Where
Seward County, 8.68 mi NW of Kismet
Reported by
Trained Spotter
Coordinates
37.290, -100.810

Rainfall of 7.00 was measured. There was no mention of flooding.

Heavy Rain, Stanton

When
August 8, 8:00 AM CST
Where
Stanton County, 10.38 mi S of Big Bow
Reported by
Public
Coordinates
37.420, -101.560

Rainfall of 4.00 was measured. Some basements were flooded just west of this location.

Heavy Rain, Stanton

When
August 8, 8:00 AM CST
Where
Stanton County, 11.25 mi SSW of Big Bow
Reported by
Public
Coordinates
37.420, -101.650

Rainfall of 4.20 was measured.

Heavy Rain, Stanton

When
August 8, 8:00 AM CST
Where
Stanton County, 5.77 mi SSE of Stanton Co Arpt
Reported by
Public
Coordinates
37.500, -101.670

Rainfall of 4.65 was measured. There was a lot of standing water but no visible flooding at this location.

Heavy Rain, Stanton

When
August 8, 8:00 AM CST
Where
Stanton County, 2.82 mi S of Johnson
Reported by
Public
Coordinates
37.530, -101.760

Rainfall of 2.40 was measured.

Heavy Rain, Stevens

When
August 8, 8:00 AM CST
Where
Stevens County, 8.78 mi NNW of Hugoton Muni Arpt
Reported by
Public
Coordinates
37.280, -101.450

Rainfall of 3.50 was measured.

Heavy Rain, Seward

When
August 8, 8:01 AM CST
Where
Seward County, 9.38 mi NW of Kismet
Reported by
Public
Coordinates
37.310, -100.800

Rainfall of 7.00 was measured.

Heavy Rain, Seward

When
August 8, 8:07 AM CST
Where
Seward County, 6.89 mi NW of Hayne
Reported by
Public
Coordinates
37.160, -100.900

Rainfall of 3.70 was measured.

Heavy Rain, Seward

When
August 8, 8:14 AM CST
Where
Seward County, 1.49 mi NNE of (Lbl)liberal Arpt
Reported by
Public
Coordinates
37.070, -100.960

Rainfall of 3.30 was measured.

Heavy Rain, Seward

When
August 8, 8:14 AM CST
Where
Seward County, 5.3 mi NE of (Lbl)liberal Arpt
Reported by
Public
Coordinates
37.110, -100.910

Rainfall of 5.00 was measured.

Heavy Rain, Seward

When
August 8, 8:15 AM CST
Where
Seward County, 2.82 mi NNE of Liberal
Reported by
Public
Coordinates
37.070, -100.920

Rainfall of 2.20 was measured.

Heavy Rain, Seward

When
August 8, 8:22 AM CST
Where
Seward County, 12.97 mi NNW of Kismet
Reported by
Public
Coordinates
37.370, -100.800

Rainfall of 3.80 was measured.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133318, 133319, 133320, 133321, 133322, 133323, 133324, 133325, 133326, 133328, 133329, 133330, 133331.